Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Northern Indiana

May 15, 2001Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2001, 7:51 PM EST for Allen County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 2001, 7:51 PM EST (00:51 UTC)
Expired
May 15, 2001, 8:40 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 7:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 160053
SVRFWA
INC003-160140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
751 PM EST TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 840 PM EST

* AT 751 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FORT WAYNE...MOVING SOUTHEAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FORT WAYNE
  NEW HAVEN
  MONROEVILLE

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4120 8496 4106 8534 4092 8508 4093 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, May 15, 1:55 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 PM EST TUE MAY 15 2001

TSRA DVLPG OVR SW CWA AT 1830Z AND SPC ISSUING SVA. S/W MOVG FRM
WI/IL BRDR THIS EVE TO IN/OH BRDR AS WRM FNT WAVES S A LTL THIS EVE
AND THEN PULLS BACK N AS SFC LO MOVS E ACRS GRT LKS TNGT.

OVRNGT...S/W MOVS FRM WI INTO MI. LARGE DIFFS BTWN MODELS...ESP IN
QPF. HWVR GENERAL CONSENSUS IS FOR MCS OVR WI TNGT IN BEST THETA E
AIR TO MOV E INTO MI AND THEN SLIP SE AS IS DSSIPTS WED AM. HIEST
POPS AGAIN IN NE CWFA. PWAT TNGT 1.3 TO 1.4 WITH KI LO-MID 30S.
FLOODING MAY BE A PROB IN NE CWFA BUT WL HOLD OF ON FFA ATTM DUE TO
UNCERTAINTY IN WHERE BEST RA WL FALL. ALSO...URBAN/SML STRM ADVS SHUD
BE SUFF GIVEN HIGH FFG NUMS.

HI CHC POPS WED AS DYING MCS MOVS THRU NE CWFA IN THE AM AND
WEAKENING CD FNT PUSHES THRU CWFA IN THE PM. WED AFTN PWATS MAY BE
EVEN HIR THAN TDY...WITH LI -3 TO -5 AND CAPE 1500 TO 2000.

WL MOV POPS UP FRM FRI TO THU AS AVN AND MRF AGREE ON BRINGING CD
FNT THRU ATTM. SMALL CHC OF SHRA SUN AS WEAK TROF MOVS THRU. MRF
BLOWS UP BIG LO PRES IN PLAINS SUN NGT AND BRNGS FNT THRU HERE
MON/TUE SO WL MENTION CHC TSRA.

.IWX...NONE.

TAR

In the hours before

Local storm report, May 15, 6:48 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    5 SW GOSHEN               IN   WIND DAMAGE
05/15/01   ELKHART                        3 FOOT DIAMETER TREE
                                          BLOWN DOWN. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 15, 7:00 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    WOLFLAKE                  IN   WIND DAMAGE
05/15/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN ACROSS ROAD
                                          SOUTH OF WOLFLAKE
Local storm report, May 15, 7:05 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    GOSHEN                    IN   WIND DAMAGE
05/15/01   ELKHART                        TREES ALONG WITH 3 TO 4
                                          INCH LIMBS DOWN ON
                                          SOUTH SIDE OF GOSHEN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, May 15, 7:35 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    1 NE DECATUR              IN   1.25 INCH HAIL
05/15/01   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 15, 7:45 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    2 N WREN                  OH   1.25 INCH HAIL
05/15/01   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

0745 PM    WREN                      OH   .75 INCH HAIL
05/15/01   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 15, 7:49 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...E.

0745 PM    WREN                      OH   .75 INCH HAIL
05/15/01   VAN WERT                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM ESTSevere Thunderstorm WarningIWXLaGrange49 min
May 15, 7:25 PM ESTSevere Thunderstorm WarningIWXAdams55 min
May 15, 7:41 PM ESTSevere Thunderstorm WarningIWXElkhart49 min
May 15, 7:56 PM ESTSevere Thunderstorm WarningIWXNoble54 min
May 16, 12:10 PM ESTSevere Thunderstorm WarningIWXWhite50 min
May 16, 1:15 PM ESTSevere Thunderstorm WarningIWXCass65 min
May 16, 1:43 PM ESTSevere Thunderstorm WarningIWXCass, Miami47 min
May 16, 6:28 PM ESTSevere Thunderstorm WarningIWXCass22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.